Kentucky, 2004

Tornado and Hail in Kentucky, May 30, 2004

May 30, 2004 · NWS PAH · 21 events in 20 counties and zones

A line of severe thunderstorms produced wind gusts around 60 MPH at many locations in western Kentucky. Numerous trees were blown down, some of which landed on roads and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$247,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of severe thunderstorms produced wind gusts around 60 MPH at many locations in western Kentucky. Numerous trees were blown down, some of which landed on roads and power lines. Wind gusts were clocked at 58 MPH at the Paducah National Weather Service office, and 60 MPH at a Paducah television station. At least 40 places in McCracken County had power lines, tree limbs, or trees across roads. One tree was on a house, and two trees fell on vehicles. A tree fell on a gas line, causing a major gas leak. In Livingston County, a roof was torn off a mobile home on Highway 60 in Burna. Trees were down in about 65 locations in Crittenden County, 8 in Ballard County, and 10 in Hickman County. A tornado with a 2-mile path length occurred near Providence in Webster County. Isolated strong downbursts with winds up to 90 MPH occurred in northwest Kentucky. A couple of miles southwest of Spottsville in Henderson County, peak winds estimated near 90 MPH blew a roof and wall off a mobile home. Utility companies reported about 8500 customers without power in Henderson, Union, and Webster Counties. Some roofs were damaged, mainly by falling trees in Henderson. A barn and grain bins were destroyed one mile east of Henderson. Roofs of two businesses in Henderson were damaged, including the Wal-Mart store. Two or three barns were destroyed in western Henderson County. In northern Hopkins County, straight-line winds near 65 MPH downed a couple dozen trees at Nebo, including one that fell on a house. A mobile home was damaged at Nebo, and trees were down north of Hanson. The most widespread damaging winds were north and west of a line from Murray (Calloway County) to Central City (Muhlenberg County). West of Murray, fallen trees blocked Highway 121. In the Land-Between-The-Lakes National Recreation Area, the Turkey Bay off-road vehicle area was closed due to tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 4:00 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 30, 4:00 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT SUN MAY 30 2004

.DISCUSSION...

WITH SIGNIFICANT WAA GOING ON...SFC TEMPS ACROSS THE AREA WERE VERY
WARM...ALONG WITN THE DEWPOINTS. IN FAIRFIELD AND CARBONDALE
IL...TEMPS WERE AROUND 90 DEG WITH DEWPOINTS IN THE UPPER 70S.
SKIES HAD BECOME TEMPORARILY PARTLY CLOUDY MEANWHILE JUST AHEAD OF
THE MAJOR LINE OF STORMS MOVING THRU CENTRAL MO. EARLIER SPOTTY
CONVECTION PROVED TO HAVE TORNADIC CHARACTERISTICS...WITH SOME
TORNADO REPORTS AND NUMEROUS FUNNEL CLOUDS.

MESOETA...WHICH IS A LITTLE SLOWER THAN GFS/NGM IN THE VERY NEAR
TERM...INDICATES THAT THE FAVORABLE SHEAR PROFILE SHOULD BEGIN TO
DIMINISH IN THE NWRN HALF OF THE FCST AREA BY 03Z...WITH ALL BUT THE
FAR SERN CORNER EXPERIENCING BACKING WITH HEIGHT/CAA BY 09Z. CAPES
ARE EXPECTED TO DROP TO AROUND 1000 J/KG BY AROUND 03Z. WITH LINE OF
STORMS NOW APPROACHING OUR PART OF SEMO...WE WILL BE ON ALERT FOR
TORNADOES ESPECIALLY IN THE EARLY EVENING NORTH OF THE OHIO RIVER
AND STRAIGHT LINE WINDS LATER IN THE EVENING SOUTH OF THE OHIO
RIVER.

AS NEGATIVELY TILTED 500MB LOBE MOVES EAST...SOME SHOWERS...AND EVEN
A THUNDERSTORM OR TWO...ARE POSSIBLE JUST AFTER SUNRISE FOR THE FAR
SERN PART OF THE AREA. THE PARENT LOW WILL BEGIN TO MERGE WITH A
CYCLONIC FEATURE OVER THE NERN U.S. BY WED. THIS WILL BRING ANOTHER
COLD FRONT THRU THE REGION AND THE POSSIBILITY OF MORE SHOWERS AND
THUNDERSTORMS. NWRN MID LVL FLOW WILL CONTINUE THRU FRI /DAY5/...
WITH ENUF MOISTURE IN THE COLUMN TO NOT CALL THE SKY COVER MOSTLY
CLEAR.

DAY6 AND DAY7...GFS INDICATES DOUBLE BARRELLED 500 MB S/WVS AND SFC
LOWS TO THE NORTH AND THE SOUTH OF THE FCST AREA ARE TO MOVE EAST IN
OUR VICINITY. THESE FEATURES WILL BE IMBEDDED IN A LONG WAVE TROF IN
THE EAST PART OF THE COUNTRY. IT APPEARS ATTM THAT THE TWO SYSTEMS
WILL MERGE INTO A SINGLE 500MB S/WV BY SUN /DAY7/ AND WILL INCLUDE A
FROPA BY LATE SUN ACROSS THE FCST AREA...ENDING WHATEVER RAIN CHCS
THERE ARE...WHICH ARE ONLY ABOUT ONE IN THREE ON SUN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

DB
Hazardous weather outlook, May 30, 5:48 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT SUN MAY 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
648 PM CDT SUN MAY 30 2004

...TORNADO WATCHES IN EFFECT FOR MUCH OF THE QUAD STATE THROUGH AT
LEAST 1 AM CDT MONDAY...

...HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER MUCH OF THE
QUAD STATE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR THE
ENTIRE QUAD STATE...EXCEPT FOR CARTER COUNTY IN SOUTHEAST MISSOURI.

A SOLID LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE EASTWARD
ACROSS THE ENTIRE QUAD STATE THROUGH THE EVENING AND INTO THE
OVERNIGHT HOURS.  DAMAGING WINDS...TORNADOES...AND LARGE HAIL WILL BE
POSSIBLE WITH THE LINE OF STORMS.  IN ADDITION HEAVY RAINFALL MAY
LEAD TO SOME FLOODING PROBLEMS ALONG THE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT THROUGHOUT THE QUAD STATE.

DRS

In the hours before

Local storm report, May 30, 6:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     DU QUOIN                38.00N 89.24W
05/30/2004                   PERRY              IL   PUBLIC

            TREE AND POWER LINE DOWN ON JEFFERSON ST.

&&

DLL
Local storm report, May 30, 6:13 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     WAYNE CITY              38.35N 88.59W
05/30/2004                   WAYNE              IL   LAW ENFORCEMENT

            WIND DAMAGE AND PEA SIZE HAIL.

&&

DLL
Local storm report, May 30, 6:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     1 N BUCKNER             38.00N 89.02W
05/30/2004                   FRANKLIN           IL   TRAINED SPOTTER

            SMALL TREES AND LARGE TREE LIMBS DOWN.

&&

DLL
Local storm report, May 30, 6:18 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     THEBES                  37.21N 89.45W
05/30/2004  60 MPH           ALEXANDER          IL   TRAINED SPOTTER

&&

DLL
Local storm report, May 30, 6:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     THEBES                  36.38N 89.47W
05/30/2004  60 MPH           LAKE               TN   TRAINED SPOTTER

            TREES DOWN WITH INJURIES REPORTED. ANOUNT OF INJURIES
            UNKNOWN.

&&

DLL
Local storm report, May 30, 6:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     GOREVILLE               37.56N 88.97W
05/30/2004                   JOHNSON            IL   EMERGENCY MNGR

            WIND ESTIMATED 60 MPH. PEA SIZE HAIL ALSO.

&&

DLL

The radar

The Paducah radar (KPAH), 20 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
May 30, 6:25 PM CST to 6:40 PM CST
Where
Ballard County, Countywide
Measured
56 kt (64 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.067, -89.000

Thunderstorm Wind, McCracken

When
May 30, 6:45 PM CST to 7:00 PM CST
Where
McCracken County, Countywide
Measured
52 kt (60 mph) measured gust
Property damage
$30,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.050, -88.717

Thunderstorm Wind, Carlisle

When
May 30, 7:00 PM CST
Where
Carlisle County, Bardwell
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
36.867, -89.017

Thunderstorm Wind, Crittenden

When
May 30, 7:00 PM CST to 7:15 PM CST
Where
Crittenden County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -88.100

Thunderstorm Wind, Union

When
May 30, 7:00 PM CST to 7:15 PM CST
Where
Union County, Countywide
Measured
53 kt (61 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.667, -87.917

Thunderstorm Wind, Livingston

When
May 30, 7:15 PM CST
Where
Livingston County, 2 mi W of Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.267, -88.283

Thunderstorm Wind, Hickman

When
May 30, 7:15 PM CST to 7:30 PM CST
Where
Hickman County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.650, -88.950

Thunderstorm Wind, Fulton

When
May 30, 7:25 PM CST to 7:40 PM CST
Where
Fulton County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.533, -88.967

Thunderstorm Wind, Caldwell

When
May 30, 7:25 PM CST
Where
Caldwell County, Crider
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.150, -87.967

Thunderstorm Wind, Marshall

When
May 30, 7:30 PM CST to 7:45 PM CST
Where
Marshall County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
36.867, -88.350

Thunderstorm Wind, Webster

When
May 30, 7:30 PM CST
Where
Webster County, Sebree
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.600, -87.533

Thunderstorm Wind, Hopkins

When
May 30, 7:30 PM CST to 7:40 PM CST
Where
Hopkins County, Nebo
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
37.383, -87.650

Tornado, Webster

When
May 30, 7:30 PM CST to 7:35 PM CST
Where
Webster County, 1 mi SW of Providence
Rating
F1
Path length
2 mi
Path width
300 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
37.383, -87.783

Around 30 homes were damaged by this tornado that tracked across the southern and eastern fringe of Providence. Several homes received major damage, in excess of ten thousand dollars each. About a dozen homes were moderately damaged, and the rest had minor damage. On Highway 120, a delivery truck was pushed over onto a car. Twelve utility poles were replaced. Much of the damage was caused by fallen trees. Peak winds in this tornado were estimated near 100 MPH.

Thunderstorm Wind, Graves

When
May 30, 7:35 PM CST to 7:50 PM CST
Where
Graves County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
36.733, -88.650

Thunderstorm Wind, Henderson

When
May 30, 7:40 PM CST
Where
Henderson County, Countywide
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
37.783, -87.567

Thunderstorm Wind, McLean

When
May 30, 7:45 PM CST to 8:00 PM CST
Where
McLean County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -87.250

Hail, Lyon

When
May 30, 8:00 PM CST
Where
Lyon County, 2 mi SW of Kuttawa
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.050, -88.150

Thunderstorm Wind, Daviess

When
May 30, 8:01 PM CST
Where
Daviess County, Owensboro
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.767, -87.117

Thunderstorm Wind, Muhlenberg

When
May 30, 8:10 PM CST to 8:20 PM CST
Where
Muhlenberg County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -87.167

Thunderstorm Wind, Calloway

When
May 30, 8:20 PM CST
Where
Calloway County, 3 mi W of Murray
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.617, -88.367

Thunderstorm Wind, Trigg

When
May 30, 8:30 PM CST
Where
Trigg County, 3 mi SSE of Fenton
Measured
52 kt (60 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
36.750, -88.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyThe tornado archive for Kentucky, 2004Warnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398308, 5398310, 5398309, 5398311, 5398317, 5398312, 5398315, 5398316, 5398320, 5398314, 5398318, 5398319, 5398323, 5398313, 5398322, 5398324, 5398321, 5398325, 5398327, 5398326, 5398328.